The use of pain relievers over a long time may increase the risk of hearing loss, according to new findings. The authors of the study stressed that this was an observational study that does not prove cause and effect.

Researchers investigated the use of pain relievers and self-reported hearing loss among 55,850 women over six years. They found that women who regularly used nonsteroidal anti-inflammatory drugs (such as ibuprofen or naproxen) for six years or more were 10 percent more likely to report defective hearing than those using it two or more times a week for less than a year. Using acetaminophen (Tylenol) at the same levels was associated with a 9 percent increase in hearing loss.

Hearing loss is common among adults in the U.S. with two-thirds of women in their sixties having hearing loss, according to the National Health and Nutrition Examination Survey (NHANES). Aspirin, nonsteroidal antiinflammatory drugs (NSAIDs), and acetaminophen are the most commonly used medications in the U.S.

"Considering the high prevalence of analgesic use and the high probability of frequent and/or prolonged exposure in women of more advanced age, our findings suggest that NSAID use and acetaminophen use may be modifiable risk factors for hearing loss," researchers said.

The study, which was published Wednesday in the American Journal of Epidemiology, found no association of hearing loss with the long-term use of aspirin.

“Although the magnitude of effect is low, because prevalence of use is so high, it can have large implications for public health,” Brian M. Lin, the lead author of the study, said.

“This study does not support stopping taking these medicines if they’re needed,” he said. “But people should be aware of the risk, and should talk to their doctor just to see if they really need to be on them.”